Virginia, 2019

Damaging Wind in Virginia, August 17, 2019

August 17, 2019 · NWS LWX · 1 event in 1 county or zone

A hot and humid air mass in place led to increasing amounts of instability across the region. This fostered the development of a few showers and thunderstorms, one of which became locally severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A hot and humid air mass in place led to increasing amounts of instability across the region. This fostered the development of a few showers and thunderstorms, one of which became locally severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 17, 1:46 PM EST, 4 hours 37 minutes earlier.

Area forecast discussion, Aug 17, 1:46 PM EST, 4 hours 37 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
246 PM EDT Sat Aug 17 2019

.SYNOPSIS...An upper-level ridge will build overhead
through Monday with surface high pressure in the Atlantic. Hot
and humid conditions will persist during this time. The upper-
level ridge will gradually weaken Tuesday and Wednesday before a
cold front passes through Thursday. High pressure will return
for late next week bringing noticeably cooler and less humid
conditions.

&&

.NEAR TERM /THROUGH TONIGHT/...

Isolated to scattered thunderstorms will dissipate early this
evening with clear skies. Low clouds and/or fog may form again
late tonight in northeast MD and the VA Piedmont, but model
guidance indicate that it should be less widespread than past
two mornings. Otherwise, warm and muggy with lows in the 70s.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...

A bit more convective coverage is shown by hi-res models
for Sunday afternoon, otherwise hotter and more humid with
temperatures reaching into the middle 90s with heat indices
exceeding 100F in many places and may reach 105F briefly in a
few spots but should be for an hour or less, so not anticipating
issuing any heat advisories at this time.

Mid-upper level ridge peaks over the area Monday with similar
temperatures to Sunday perhaps a few degrees hotter over western
MD and western VA. Models showing a marked decrease in
convective coverage due to high heights aloft and strengthening
subsidence inversion.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...

An upper level trough of low pressure will push across the Great
Lakes later on Tuesday into Wednesday. The heat and humidity will
remain in place ahead of the trough. These conditions will fuel the
chance for showers and thunderstorms. Some thunderstorms will be on
the strong side because of the increased instability.

Additional showers and thunderstorms could develop Wednesday
night into Thursday as the upper trough pushes across the mid-
Atlantic region and toward the East Coast. A surface cold front
will be nudged by the upper trough Thursday and Thursday night.
Slightly cooler conditions expected each day from Wednesday
through Friday, either due to cloud cover and convection or a
change in the air mass due to cold frontal passage. By the end
of the week, high temperatures may only reach the lower to
middle 80s.

High pressure will build in late week and this weekend.
Less humid conditions expected with the building high.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...

Patchy light fog in the morning (3-5sm vsbys) with only a
slight risk of a t-storm in the afternoon. Otherwise, hot and
humid next few days. Risk of thunderstorms increases Tue and
Wed.

Brief MVFR conditions possible at the terminals Tuesday afternoon
and then again during the day Wednesday with a development of
showers and thunderstorms. Some thunderstorms may be strong enough
to reduce visibility to IFR at some terminals. Winds southwest
around 5 knots Tuesday through Wednesday night. Gusts higher in
heavy thunderstorms.

&&

.MARINE...

Light winds generally 10 kt or less. Slight risk of a
thunderstorm each afternoon and night. Locally higher winds and
waves in thunderstorms.

No marine hazards expected Tuesday through Wednesday night. If any
strong thunderstorm affects the Potomac and/or Chesapeake Bay
through the period, a Special Marine Warning may be warranted. Winds
generally southwest 5 to 10 knots.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.

&&

SYNOPSIS...LFR
NEAR TERM...LFR
SHORT TERM...LFR
LONG TERM...KLW
AVIATION...LFR/KLW
MARINE...LFR/KLW
Hazardous weather outlook, Aug 17, 2:25 PM EST, 3 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
325 PM EDT Sat Aug 17 2019

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-181930-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
325 PM EDT Sat Aug 17 2019

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...This Afternoon and Tonight

An isolated severe thunderstorm with damaging wind gusts is
possible through this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Please report hazardous weather to the National Weather Service
according to standard operating procedures.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-181930-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
325 PM EDT Sat Aug 17 2019

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 17, 1:46 PM EST, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
246 PM EDT SAT AUG 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     TSTM WND DMG     1 SSW SCARBORO          39.63N  76.30W
08/17/2019                   HARFORD            MD   911 CALL CENTER

            TREE DOWN ON SCABORO ROAD NEAR SANDY HOOK ROAD.

&&

EVENT NUMBER LWX1905710

JMG
Local storm report, Aug 17, 2:55 PM EST, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
355 PM EDT SAT AUG 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0354 PM     HAIL             SEVERNA PARK            39.08N  76.58W
08/17/2019  E0.75 INCH       ANNE ARUNDEL       MD   TRAINED SPOTTER

&&

EVENT NUMBER LWX1905711

JMG
Local storm report, Aug 17, 3:22 PM EST, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
422 PM EDT SAT AUG 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 PM     HAIL             ARNOLD                  39.04N  76.50W
08/17/2019  M0.75 INCH       ANNE ARUNDEL       MD   911 CALL CENTER

            DIME SIZE HAIL

&&

EVENT NUMBER LWX1905712

KLW
Local storm report, Aug 17, 3:41 PM EST, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
441 PM EDT SAT AUG 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0329 PM     HAIL             1 W GREEN HAVEN         39.14N  76.55W
08/17/2019  E1.00 INCH       ANNE ARUNDEL       MD   PUBLIC

&&

EVENT NUMBER LWX1905713

JMG
Local storm report, Aug 17, 4:52 PM EST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
552 PM EDT SAT AUG 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     TSTM WND DMG     3 NE HICKORY            39.60N  76.31W
08/17/2019                   HARFORD            MD   911 CALL CENTER

            TREE REPORTED DOWN ON CONOWINGO ROAD NEAR FORGE HILL
            ROAD.

&&

EVENT NUMBER LWX1905714

JMG

The radar

The Sterling radar (KLWX), 11 km away, was scanning. The volume nearest the first event began at 23:23 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fairfax

When
August 17, 6:23 PM EST
Where
Fairfax County, 1.28 mi ENE of Herndon
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.980, -77.360

A tree was blown down at a residence on Stuart Ridge Drive. Other tree limbs were also blown down in the area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2019Every state in 2019This day in weather historyWarnings in Virginia, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 850112.